Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 162, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 20, 2017, 10:48 PM EDT for Burke County, Georgia. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2017, 10:48 PM EDT (02:48 UTC)
- Expired
- Jul 20, 2017, 11:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Burke County, GA
The radar
The Robins AFB radar (KJGX), 120 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 11:05 PM EDT | TSTM WND DMG | Keysville, GA | REPORTS OF TREE LIMBS DOWN, RANGING IN SIZE FROM SMALL TO LARGE, IN KEYSVILLE AND VICINITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1013 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866
WUUS52 KCAE 210248
SVRCAE
GAC033-210315-
/O.NEW.KCAE.SV.W.0162.170721T0248Z-170721T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1048 PM EDT THU JUL 20 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Burke County in east central Georgia...
* Until 1115 PM EDT
* At 1048 PM EDT, a severe thunderstorm was located 9 miles southwest
of Hephzibah, or 13 miles northwest of Waynesboro, moving northwest
at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Keysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3310 8229 3316 8227 3322 8223 3327 8227
3327 8226 3324 8212 3323 8210 3307 8218
TIME...MOT...LOC 0248Z 114DEG 9KT 3319 8222
HAIL...1.00IN
WIND...60MPH
$$
awpWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:55 PM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 20, 7:55 PM EDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Columbia SC 755 PM EDT Thu Jul 20 2017 .SYNOPSIS... An upper level ridge will prevail through the weekend. A cold front may bring more active weather during the early to middle part of next week. && .NEAR TERM /THROUGH FRIDAY/... Upper level low moving west over north Florida and southern Georgia toward panhandle. A few isolated showers and thunderstorms continue in the CSRA region but radar/satellite trends suggest weakening with loss of diurnal heating. Severe threat appears to be diminishing. So no pops overnight. Temperature forecast on track with lows in the low to mid 70s. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/... A broad upper low over the central Gulf of Mexico will continue to be suppressed to the south while a broad upper ridge expands into the eastern United States. Meanwhile Bermuda high pressure will persist to the east. Fairly strong subsidence on Friday should limit the convective potential, though strengthening lee trough on Saturday may allow for a bit more coverage. Highs will be in the upper 90s both days with heat indices topping out around 108 in spots. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... The GFS and ECMWF display surface ridging extending from the Atlantic westward into the Gulf Coast during the medium-range period. North of the ridge lee-side troughing is shown in the forecast area. A slow moving cold front may be in the region Tuesday and Wednesday. The models display upper troughing developing early next week with increased moisture. The pattern supports an increasing thunderstorm chance during the period. The GFS and ECMWF MOS have pops 20 to 30 percent Sunday, and 30 to 40 percent during the rest of the period. The MOS continues to show hot conditions Sunday and Monday. Expect highs mainly 95 to 100 with heat index values near 105. Somewhat lower temperatures should occur during the rest of the medium- range period associated with upper troughing and more cloudiness. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... VFR conditions expected for a majority of the TAF period. Regional radar this evening shows isolated to scattered convection in the southeastern portion of the area. The activity is mainly south of CAE/CUB/OGB, but a few cells remain within the vicinity of DNL/AGS, so have continued with VCTS through 01Z. Convection will diminish with the loss of heating this evening. Models indicate a 25 knot low level jet developing overnight, so this should limit fog development. Confidence is too low to include at this time, but will continue to monitor fog potential. Ridging will prevail over the area on Friday which should limit convective potential. EXTENDED AVIATION OUTLOOK...No significant aviation related issues expected at this time. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Jul 20, 3:39 PM EDT, 7 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC Issued by National Weather Service CHARLESTON SC 339 PM EDT Thu Jul 20 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-211945- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 339 PM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 20, 5:49 PM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
549 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG 5 E LIVINGSTON 33.54N 81.04W
07/20/2017 ORANGEBURG SC PUBLIC
PUBLIC REPORT OF 2 TREES DOWN AND VERY
STRONG WINDS.
&&
AWPLocal storm report, Jul 20, 6:13 PM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
613 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND DMG 3 SSE BLACKVILLE 33.32N 81.26W
07/20/2017 BARNWELL SC 911 CALL CENTER
BARNWELL DISPATCH REPORTED TREES DOWN ON
POWERLINES ON HIGHWAY 304 OUTSIDE OF
BLACKVILLE.
&&
WRSNearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.